Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 259, NWS Louisville, KY

August 11, 2003Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2003, 2:05 PM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 2:05 PM CDT (19:05 UTC)
Expired
Aug 11, 2003, 2:30 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 111905
SVRLMK
KYC027-163-111930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  CENTRAL MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 230 PM CDT(330 PM EDT)

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IRVINGTON...OR ABOUT 36 MILES SOUTHWEST OF
  LOUISVILLE...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUSTON AROUND 315 PM EDT
  WEBSTER...IRVINGTON AROUND 225 PM CDT
  GARFIELD AROUND 230 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3797 8614 3804 8635 3780 8652 3771 8626

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:20 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 11, 1:20 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT MON AUG 11 2003

.SHORT TERM DISCUSSION...

A PERSISTENT UPPER LEVEL TROUGH ANCHORED OVER THE GREAT LAKES AND
OHIO VALLEY WILL FINALLY MOVE OUT OF THE REGION DURING THIS FORECAST
PERIOD.

A CLOSED UPPER LEVEL LOW OVER THE LOWER OHIO VALLEY THIS AFTERNOON
WILL GRADUALLY RETROGRADE SOUTHWEST AND EVENTUALLY END UP OVER THE
FOUR CORNERS REGION OF THE SOUTHWEST STATES. IN ITS PLACE A WESTERN
ATLANTIC RIDGE WILL INCH INTO THE EASTERN PORTION OF THE UNITES
STATES INCLUDING THE OHIO VALLEY. IN THE INTERIM WE WILL STILL NEED
TO MENTION CHC POPS ACROSS THE AREA TUESDAY AND WEDNESDAY AFTERNOON
AS AN INVERTED LOW LEVEL TROUGH DEVELOPS OVER KENTUCKY.

WE WILL GO WITH A DRY FORECAST THURSDAY AS THE UPPER LEVEL RIDGE
REALLY BEGINS TO TAKE HOLD. IN ADDITION WE WILL SEE A RETURN TO
AVERAGE OF ABOVE AVERAGE MID AUGUST TEMPERATURES WITH READINGS
TOPPING OUT AROUND 90 BY THE END OF THE WEEK.

.EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)...

UPPER HIGH PRES RIDGE WILL BUILD OVER THE FA EARLY IN THE PERIOD.
HOT AND HUMID WEATHER...NOT UNCOMMON OF LATE SUMMER IN KENTUCKY AND
SOUTHERN INDIANA...IS EXPECTED TO RETURN BY THE END OF THE WORK
WEEK. HIGHS AROUND 90 AND LOWS AROUND 70 WILL BE FORECAST EARLY IN
THE EXTENDED PERIOD. AS RIDGE BREAKS UP OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...TEMPS WILL FALL BACK TO NEAR CLIMATOLOGY. STRONG
UPPER LEVEL IMPULSE FORECAST BY MODELS LATE IN THE WEEK TO DROP
THROUGH THE NORTHERN GRT LAKES TROUGH...HWVR DUE TO LACK OF ANY
CERTAINTY IN REGARD TO THIS SYSTEM...WILL CONTINUE TO FORECAST NO
PRECIPITATION THROUGH THE PERIOD.

.LMK...NONE.

JA/JMB
Hazardous weather outlook, Aug 11, 11:34 AM CDT, 2 hours 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL MOVE
SLOWLY...BRINGING A THREAT OF LOCALLY HEAVY RAINFALL OF 2 INCHES OR
MORE TO ANY GIVEN LOCATION. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...SMALL HAIL, GUSTY WINDS TO 40 MPH, AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED FROM THE STRONGEST STORMS.

PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT MAINLY IN LOCATIONS THAT
EXPERIENCED RAIN DURING TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY.
AS IN PREVIOUS DAYS...THE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
DURING THE AFTERNOON AND DIMINISH BY MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:01 AM CDTFlash Flood WarningLMKClinton, Russell119 min
Aug 11, 2:36 PM CDTFlash Flood WarningLMKButler84 min
Aug 11, 3:37 PM CDTFlash Flood WarningLMKGrayson113 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.